PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 1994 March; 87(3): 145–148.
PMCID: PMC1294395

Coroner's cases of death due to errors in prescribing or giving medicines or to adverse drug reactions: Birmingham 1986-1991.

Abstract

The records for Coroner's Inquests in one district during a 6 year period were examined retrospectively to establish the number and nature of deaths which were due to errors in the prescription or administration of medicines, and those due to adverse drug reactions. The district has a population of 1.19 million (1991), and a total of 3277 inquests were opened during the period 1986-1991. Ten of the deaths were identified as due to errors of prescribing or giving drugs. During the same period, 36 deaths were caused by adverse drug reactions. These 46 deaths made up approximately one in 2000 of all deaths during the study period. About a fifth of deaths related to prescribing and administering drugs are due to errors and may be more easily preventable than deaths due to adverse reactions.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (722K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Ferner RE. Hazards, risks and reality. Br J Clin Pharmacol. 1992 Feb;33(2):125–128. [PMC free article] [PubMed]
  • Robinson JS, Thompson JM. Fatal aspiration (Mendelson's) syndrome despite antacids and cricoid pressure. Lancet. 1979 Aug 4;2(8136):228–230. [PubMed]
  • Karch FE, Smith CL, Kerzner B, Mazzullo JM, Weintraub M, Lasagna L. Adverse drug reactions-a matter of opinion. Clin Pharmacol Ther. 1976 May;19(5 Pt 1):489–492. [PubMed]
  • Langman MJ. Ulcer complications and nonsteroidal anti-inflammatory drugs. Am J Med. 1988 Feb 22;84(2A):15–19. [PubMed]
  • Ayres JG, Fleming DM, Whittington RM. Asthma death due to ibuprofen. Lancet. 1987 May 9;1(8541):1082–1082. [PubMed]
  • Banerjee AK. Enteropathy induced by non-steroidal anti-inflammatory drugs. BMJ. 1989 Jun 10;298(6687):1539–1540. [PMC free article] [PubMed]
  • Whittington RM. Fatal hepatotoxicity of anti-tubercular chemotherapy. Lancet. 1991 Oct 26;338(8774):1083–1084. [PubMed]
  • Whittington RM. Toxic epidermal necrolysis and co-trimoxazole. Lancet. 1989 Sep 2;2(8662):574–574. [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press